Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 72, NWS Key West, FL

June 28, 2021

NWS Key West, FL issued this special marine warning at Jun 28, 2021, 12:33 PM EDT. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 12:33 PM EDT (16:33 UTC)
Expired
Jun 28, 2021, 1:00 PM EDT
In force
27 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 54 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 4.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WHUS52 KKEY 281633
SMWKEY
GMZ044-053-054-073-074-281700-
/O.NEW.KKEY.MA.W.0072.210628T1633Z-210628T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1233 PM EDT Mon Jun 28 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Straits of Florida from Craig Key to Halfmoon Shoal out 60 nm...
  Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
  out to the reef...

* Until 100 PM EDT.

* At 1233 PM EDT, a strong thunderstorm was located 13 nm southeast
  of Big Pine Shoal, moving northwest at 10 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* The strong thunderstorm will remain over mainly open waters.

LAT...LON 2440 8106 2433 8115 2443 8144 2461 8128
TIME...MOT...LOC 1633Z 125DEG 12KT 2441 8117 

HAIL...0.00IN
WIND...>34KTS

$$

NB

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 28, 10:36 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 28, 10:36 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1036 AM EDT Mon Jun 28 2021

.DISCUSSION...
Deep tropical moisture persists across the Florida Keys. The 12Z
KKEY RAOB sampled more than 1.8" of PW, a deep layer of east-
southeasterlies extending from the SFC through 500 MB, moderate ML
instability, and minimal inhibition. No wonder the KBYX radar
detects scattered showers and thunderstorms across the Florida
Keys. The forecast calls for 40-50% chances for the island chain
through the afternoon, with highs near 90 and moderate east to
southeast breezes. No changes needed or planned.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. High pressure
centered over the western North Atlantic will maintain moderate
east to southeast breezes through the next few days. Breezes will
diminish for the second half of the week, as the high weakens and
sags southward across Florida.

&&

.AVIATION...
VFR conditions will prevail at EYW and MTH through the TAF
period. Scattered showers and thunderstorms will continue to move
across the island chain through the afternoon, bringing brief
periods of sub- VFR conditions to the terminals. Due to
uncertainty in timing and location, TEMPOs and amendments are
likely. Outside of any convection, surface winds will be out of
the east to southeast from 8 to 11 knots.

&&

.CLIMATE...
On this day in 1961, the daily record low temperature of 68F was
recorded in Key West. Temperature records date back to 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  87  80  87  80 / 40 50 50 50
Marathon  89  80  89  80 / 40 50 50 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....NB
Data Acquisition.....KR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 28, 4:34 AM EDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
434 AM EDT Mon Jun 28 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-291000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
434 AM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected. The primary thunderstorm
hazards will be lightning strikes and locally gusty winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to scattered thunderstorms are expected. The primary
thunderstorm hazards will be lightning strikes and locally gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:43 PM EDTSpecial Marine WarningKEY47 min
Jun 28, 12:19 AM EDTSpecial Marine WarningKEY26 min
Jun 28, 12:02 PM EDTSpecial Marine WarningKEY58 min
Jun 28, 12:54 PM EDTSpecial Marine WarningKEY20 min
Jun 28, 1:08 PM EDTSpecial Weather StatementKEY37 min
Jun 28, 1:13 PM EDTSpecial Marine WarningKEY62 min
Jun 28, 1:45 PM EDTSpecial Marine WarningKEY60 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.